Lightning, Clark
- When
- July 22, 9:45 PM CST to 10:46 PM CST
- Where
- Clark County, Marshall
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.380, -87.700
Lightning struck and damaged an Assisted Living Center in Marshall.
with one cell producing 60mph wind gusts near Olney in Richland County. Meanwhile, a large cluster of severe thunderstorms developed much further west along a stationary frontal boundary near Kansas City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated strong thunderstorms developed across southeast Illinois during the late evening of July 22nd...with one cell producing 60mph wind gusts near Olney in Richland County. Meanwhile, a large cluster of severe thunderstorms developed much further west along a stationary frontal boundary near Kansas City. These storms tracked eastward into southeast Illinois during the pre-dawn hours of July 23rd, producing 60-70mph wind gusts and sporadic wind damage south of the I-70 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 22, 8:07 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 907 PM CDT Sat Jul 22 2017 .UPDATE... Issued at 907 PM CDT Sat Jul 22 2017 Updated forecast around 8 pm to remove heat products. Current forecast still looks good with chance of showers and storms south of I-72 to Danville line. Temp/wind forecast looks fine so additional update not needed at this time. && .SHORT TERM...(This evening through Sunday) ISSUED AT 314 PM CDT Sat Jul 22 2017 19z/2pm surface analysis shows a weak frontal boundary extending from southern Lake Michigan westward to the Iowa/Missouri border. The airmass ahead of the front is still recovering from early morning convection: however, latest LAPS data indicates CAPE values have increased to 2500-3500J/kg...with a max of over 4000J/kg noted south of I-70. Despite the increasing instability, storms have yet to re-develop. One reason is because much of the KILX CWA is currently under a region of subsidence in the wake of the morning storm complex, as evidenced by an anticyclonic curl on water vapor imagery across southeast Illinois. As this feature tracks further east and the cold front sinks southward, widely scattered thunderstorms will develop along/north of I-74 within the next 2-3 hours. Storms will become more widespread across east-central/southeast Illinois by mid to late evening, with a few of the storms potentially becoming strong to severe east of I-57. Have carried low chance PoPs everywhere during the evening, with high chance across the east accordingly. The showers/storms will drop further southward and will mainly be confined to the SE counties after midnight. The cold front will settle into the Ohio River Valley on Sunday: however, drier air will only trickle southward into the region... with dewpoints still expected to be in the lower 70s. Meanwhile, a vigorous short-wave trough noted on latest water vapor over southern Manitoba will track southeastward into Michigan. Increasing lift along/ahead of the trailing vort max will interact with the ample boundary layer moisture to trigger widely scattered thunderstorms across eastern Iowa into north-central Illinois Sunday afternoon. With CAPE values ranging from 2500-3500J/kg and 0-6km bulk shear increasing to around 40kt, a few of the cells could potentially produce marginally severe wind gusts and hail. Have included low chance PoPs along/north of a Jacksonville to Danville line during the afternoon...then further south to just north of I-70 in the evening. Do not think areal coverage will be that substantial...and think any storms that fire will dissipate after sunset as daytime instability wanes. .LONG TERM...(Sunday night through Saturday) ISSUED AT 314 PM CDT Sat Jul 22 2017 Once the upper wave passes to the east, high pressure will build into the Midwest early next week...bringing cooler and less humid conditions to central Illinois. High temperatures will drop into the middle to upper 80s for Monday and Tuesday before rebounding back into the 90s by Wednesday. Models are showing a significant trough digging across the Great Lakes by late in the period, which will allow another airmass change to arrive by the end of the week. 12z Jul 22 GFS has sped up the initial short-wave and its associated cold front, with scattered showers/thunder pushing into west-central Illinois as early as Wednesday afternoon. Meanwhile, the ECMWF remains about 6-12 hours slower with precip arrival. At this point, it appears the best rain chances will materialize Wednesday night through Thursday night, with all solutions taking the front south of the region by Friday. As a result, will carry high chance PoPs during that time, with cooler/drier weather returning for Friday and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 628 PM CDT Sat Jul 22 2017 Storms are finally beginning to develop along the front in northern IL. However, as they move east they begin to weaken. This front will drift south this evening. So thinking now is that pops for PIA and BMI will be very small and precip will be south of them. So will not have VCTS for them. SPI/DEC/CMI however could still see some precip/ts as the front drops near them and convection from the west could begin to move into central IL or storms will develop on the front as it moves little south. So will have VCTS for these three sites for several hours this evening. By midnight all sites should be dry and front should be south of SPI/DEC/CMI. Any precip that occurs this evening could result in fog toward morning given the mostly clear skies and lighter winds overnight. Winds will become northerly tomorrow behind the front and am expecting some scattered CU to develop tomorrow. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Auten SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Auten
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CDT Sat Jul 22 2017 ILZ030-031-038-043>046-055>057-063-230730- Champaign-Clark-Coles-De Witt-Douglas-Edgar-Marshall-McLean-Piatt- Vermilion-Woodford- 320 PM CDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Hot and humid conditions will prevail through early this evening with Heat Index values of 105 to 110. Slightly cooler and less humid air will filter in on Sunday. Scattered thunderstorms are expected this evening. A few of the storms may produce gusty winds, torrential rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Widely scattered thunderstorms will be possible on Sunday. A few of the storms will be capable of producing strong wind gusts during the afternoon and early evening hours. As another frontal boundary approaches the area later Wednesday and Thursday, the chances for thunderstorms will increase across the area. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. ILZ027>029-036-037-041-042-230730- Fulton-Knox-Logan-Mason-Peoria-Stark-Tazewell- 320 PM CDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Hot and humid conditions will prevail through early this evening with Heat Index values of 105 to 110. Slightly cooler and less humid air will filter in on Sunday. Scattered thunderstorms are expected this evening. A few of the storms may produce gusty winds, torrential rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Widely scattered thunderstorms will be possible on Sunday. A few of the storms will be capable of producing strong wind gusts during the afternoon and early evening hours. As another frontal boundary approaches the area later Wednesday and Thursday, the chances for thunderstorms will increase across the area. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. ILZ040-047>054-061-062-066>068-071>073-230730- Cass-Christian-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence- Macon-Menard-Morgan-Moultrie-Richland-Sangamon-Schuyler-Scott- Shelby- 320 PM CDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Hot and humid conditions will prevail through early this evening with Heat Index values of 105 to 110. Slightly cooler and less humid air will filter in on Sunday. Scattered thunderstorms are expected tonight. A few of the storms may produce gusty winds, torrential rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... As another frontal boundary approaches the area Wednesday night and Thursday, the chances for thunderstorms will increase across the area. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed tonight. Bak
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 1 S CAMP GROVE 41.07N 89.63W
07/22/2017 M2.25 INCH MARSHALL IL TRAINED SPOTTER
OVERNIGHT RAINFALL
&&
EJLSpecial Weather Statement
National Weather Service Lincoln IL
939 PM CDT SAT JUL 22 2017
ILZ057-063-230315-
Clark-Edgar-
939 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES UNTIL 1015 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oliver, or near Paris, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paris, Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge
and Sandford.
This includes Interstate 70 between mile markers 145 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3946 8788 3962 8776 3960 8753 3944 8753
3938 8754
TIME...MOT...LOC 0238Z 282DEG 32KT 3953 8773
AutenPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1019 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 3 S ASTORIA 40.18N 90.36W
07/22/2017 M1.76 INCH SCHUYLER IL PUBLIC
&&
GEELHARTSpecial Weather Statement
National Weather Service Lincoln IL
1036 PM CDT SAT JUL 22 2017
ILZ063-068-230415-
Clark-Crawford-
1036 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND SOUTH CENTRAL CLARK
COUNTIES UNTIL 1115 PM CDT...
At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm over
Annapolis, or 11 miles northwest of Robinson, moving southeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Robinson, Palestine, Hutsonville, Flat Rock, New Hebron, Annapolis,
Eaton, York, Orange, Merom, Stoy, West York, Crawford County Airport
and Trimble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3889 8754 3888 8753 3886 8755 3885 8771
3909 8795 3927 8783 3919 8760 3914 8766
3912 8763 3911 8765 3910 8762 3909 8762
3906 8757 3899 8756 3899 8758 3896 8751
3890 8752
TIME...MOT...LOC 0336Z 295DEG 27KT 3915 8784
AutenThe Evansville,IN radar (KVWX), 125 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
9 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck and damaged an Assisted Living Center in Marshall.
A tree was snapped in Olney.
Multiple tree limbs were blown down. One mid-sized tree was snapped about halfway up.
Several trees and power lines were blown down across Olney.
Numerous trees and power lines were blown down across Newton. One large tree fell onto a house.
Numerous trees and power lines were blown down in Sumner.
Tree limbs were blown down in Ste. Marie.
Numerous trees and power lines were blown down in Sumner.
Numerous trees and power lines were blown down across Lawrenceville.
A large tree and numerous tree branches were blown down in Olney. Power was knocked out across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712032, 712034, 712037, 712040, 712046, 712051, 712075, 712053, 712054, 712061.